In spite of the intensive use of sulfanilamide in the last year as a chemotherapeutic agent in beta-hemolytic streptococcus infections, clinical reports have noted a relatively low incidence of untoward reactions. Our observations of more than 300 patients in the erysipelas wards of Bellevue Hospital (service of Dr. John Nelson), treated with sulfanilamide, are in substantial agreement with this. The occurrence of dizziness, mental confusion, lassitude and mild cyanosis was not uncommon with patients receiving large doses of the drug, but this in no way interfered with the therapy or its effects. Of this entire group, dermal reactions in the form of toxic erythema appeared in only one patient. This was a banal type of toxic erythema, evanescent and of nondescript character, and might well have been a consequence of the infection itself.
The more recent use of sulfanilamide in ambulatory cases of nonstreptococcic infection appears to supply
Newman BA, Sharlit H. SULFANILAMIDE: A PHOTOSENSITIZING AGENT OF THE SKIN. JAMA. 1937;109(13):1036–1037. doi:10.1001/jama.1937.92780390002013a
Customize your JAMA Network experience by selecting one or more topics from the list below.